Q: From Mania into Depression
My Mother was just diagnosed with Bipolar 1 disorder at the
age of 71, although she had a psychotic episode about 2 years ago. She had
her first mania epidsode about 2 months ago. Previously, she was put on
Zyprexa for a short period of time(5mg) and then tapered off. The results
were amazing and she returned to herself for about a year before having this
recent manic attack. She again has been put on Zyprexa (same dosage).
IT seemed to take about 2 months for her to "come off" of the high. Now within
the past couple of weeks, she seems to be headed into a major depressive
state--excessive sleep, slumping posture, sideways, limping gait, and an overall
decline in appearance. Is this a normal pattern after coming off a manic
attack? It seems like she never relly returned to her usual self before
heading downwards. She is on Zypexa nightly now as a standard treatment.
Dear Lori --
Unfortunately what you're describing (quite well) is common: the first
episode does not seem to have an obvious counterpart, then later episodes do, as
though in the latter, the "up" is somehow triggering the "down". This is
so common I routinely warn my patients who've for some reason had a mild phase
of hypomania that they may well go through a depressive phase shortly or
immediately afterward. In many people the size of the "down" is roughly
proportionate to the "up", but not frequently enough to use that to predict
what's going to happen to your mother now (e.g. if you don't change anything,
will she come out of the down about as fast as she went into and then out of the
Many doc's would consider, in a younger person, a
little lithium now to address that depression -- because lithium, unlike all the
other antidepressant options we know of, including lamotrigine despite the
current excitement about it, does not have the capacity to trigger more mood
swinging (it can dull, it can cause side effects, especially at her age, but it
doesn't appear to cause cycling, and that is reassuring to hang on to
On the other hand, many would add some antidepressant.
I think that's unwise to the point of being close to a mistake at this point,
because of the risk of inducing more cycling -- but I'm an outlier in my caution
in that respect (I think the studies that report low rates of "switching" into
mania with an antidepressant in circumstances like this are using scales and
diagnostic interviewing that is/are too insensitive to detect subtle increases
in cycling and mild hypomania -- because I think I see that far more often than
the studies see it).
Anyway, you're right, it's a common pattern.
Published June, 2003